Bad interactions from mixing prescriptions can occur not only when you are taking more than one drug — and not just literally at the same time — but also when you're taking medications as well as consuming alcohol or supplements. St. John's wort is one of the most common offenders.
And the more drugs and supplements you add to your personal mix, the higher your risk of a dangerous effect climbs. Not all interactions are so blatant or their potential consequences life threatening. Nevertheless, if you want to get the greatest benefits of your medication with the least possible risks, all interactions bear watching.
Taking two or more medications can lead to a drug-drug interaction that can block the effect of one of the drugs you're taking, meaning it becomes ineffective and you don't get what you need. Or it can cause too much of one drug to remain in your system or essentially produce an overdose. For example, both aspirin and the blood-thinning drug warfarin (Coumadin) decrease your blood's ability to clot, so if you're taking warfarin for cardiovascular disease and aspirin to ease arthritis pain, you could be unwittingly setting yourself up for a life-threatening bleeding episode.
Here are some steps your doctor might be able to take.
•Eliminate the unnecessary. Are you still filling a prescription your doctor wrote five years ago? Have you even forgotten what a particular medication is for? There's a chance you may no longer need the medication or that there are newer or safer alternatives to it. Taking outdated, unnecessary medications is a particular problem for older patients.